Acetaminophen Warning By FDA

Posted on August 3, 2013 by

0


Acetaminophen, a fever and pain reliever that is one of the most widely used medicines in the U.S., can cause rare but serious skin reactions. 

Although rare, possible reactions to acetaminophen include three serious skin diseases whose symptoms can include rash, blisters and, in the worst case, widespread damage to the surface of skin. If you are taking acetaminophen and develop a rash or other skin reaction, stop taking the product immediately and seek medical attention right away.

Tylenol is one brand name of the pain reliever sold over the counter, but acetaminophen is also available as a generic under various names.

“This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications,” says Sharon Hertz, M.D., deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction. “However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”

FDA is requiring that a warning about these skin reactions be added to the labels of all prescription medicines containing acetaminophen. FDA will work with manufacturers to get the warnings added to the labels of over-the-counter (OTC) medicines containing acetaminophen.

On OTC medicines, the word “acetaminophen” appears on the front of the package and on the Drug Facts label’s “active ingredients” section. On prescription medications, the label may spell out the ingredient or use a shortened version such as “APAP,” “acet,” “acetamin” or “acetaminoph.”

Ingredient Linked to Several Conditions

Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) are the two most serious skin reactions linked in rare cases to acetaminophen. They usually require hospitalization and can cause death.

Problems usually begin with flu-like symptoms followed by rash, blistering and extensive damage to the surfaces of the skin. Recovery can take weeks or months, and possible complications include scarring, changes in skin pigmentation, blindness and damage to internal organs.

A third skin reaction, acute generalized exanthematous pustulosis (AGEP), usually resolves within two weeks of stopping the medication that caused the problem.

A serious skin reaction can occur at any time, even if you’ve taken acetaminophen previously without a problem. There is currently no way of predicting who might be at higher risk.

If you’ve ever had a skin reaction when taking acetaminophen, don’t take the drug again and discuss alternate pain relievers/fever reducers with your health care professional.

A search of FAERS uncovered 107 cases from 1969 to 2012, resulting in 67 hospitalizations and 12 deaths. Most cases involved single-ingredient acetaminophen products; the cases were categorized as either probable or possible cases associated with acetaminophen.

A small number of cases, just over two dozen, are documented in medical literature, with cases involving people of various ages.

The warning comes two years after FDA took new steps to reduce the risk of liver injury from acetaminophen. In that case, FDA asked all makers of prescription products to limit acetaminophen to 325 milligrams per tablet or capsule. FDA also required all prescription acetaminophen products to include a Boxed Warning—FDA’s strongest warning, used for calling attention to serious risks.

The agency continues to consider the benefits of this medication to outweigh the risks.

“FDA’s actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen,” says Hertz. “Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it.”

___________________________________

 © 2013 US Food Safety Corporation. No copyright claim is made for portions of this blog and linked items that are works of the United States Government, state governments or third parties

Posted in: Family safety